Why is my pt's blood glucose so high?

  1. Hey everybody,

    Just want to throw a question out and see if I can get an answer before I leave for work tomorrow morning. I do hospice nursing, and I have a pt who just recently had a stroke about 10 days ago. This is not the reason he's on hospice, though. He was on our service prior to this due to CAD. But anyway, he had a stroke about 10 days ago. So, where he used to eat plenty, he now barely consumes a jar of baby food and a half a can of glucerna per day. And his blood sugar has been steadily climbing ever since. He had diabetes prior to this event also, but his BG usually ran between 100-200. Never as high as it currently runs. It's been creeping into the 300-400 range for the last 4-5 days. My interdisciplinary team meeting is tomorrow morning, so I'm going to tell our dr about this and see if he'll give a sliding scale or something. Normally, the pt gets Humulin-N 25units every day, unless his BG is below 70. He has no other insulin or oral anti-diabetic agents.
    What I want to know is why this BG is going so high. I've got so much other stuff going on in my head that I just can't focus in on what's causing it to skyrocket like this. I know that BG can become elevated when the body is under stress, and I suppose a stroke does qualify as stress, but should it still qualify as stress since it's been almost 2 weeks since the stroke? I just don't want to look like a complete moron when I tell the dr about this tomorrow and have not even the slightest hint of what might be causing it. He's a nice dr actually, and I know he wouldn't begrudge me a little knowledge, but I'm vain I guess. So, all you A&P gurus out there, please throw me a hint if you can about what's up with my poor pt. All I can guess at is it's either stress from the stroke, or maybe he's developed an infection while he was in the hospital? Thanks so much to anyone who takes a shot!
    Oh, and I guess I'll throw in that the other meds he takes aren't the kind that normally interfere with BG. No steroids or anything. Nothing new...
  2. Visit Bumashes profile page

    About Bumashes, MSN, RN, APRN, NP

    Joined: Mar '06; Posts: 500; Likes: 569

    33 Comments

  3. by   WalkieTalkie
    What meds is he on? Is he taking any steroids? Also, was the patient active before the stroke?
  4. by   Jenifer819
    I am a type I diabetic on insulin pump. My BG climbs when I have an infection. Viruses usually don't effect my BG's, but everyone is different. Maybe ask to have his WBC's checked. UTI, maybe??
  5. by   dionnedillon
    i would think infection, maybe uti, maybe get doc to order labs and check wbc's
  6. by   Jenifer819
    good point...is he on steroids??? as a type I diabetic, I don't usually take steroids b/c of SE of hyperglycemia.
  7. by   leslie :-D
    stress, i.e., stroke or mi, can result in "stress-induced hyperglycemia" in diabetics and nondiabetics.
    not only that, but either/both are associated with high mortality.
    it's common and it happens quite often.

    leslie
  8. by   nkochrn
    The OP did say he is NOT on any steroids. I would guess infection. I don't think the Dr. would think less of you for not knowing why his BG is high. I don't see any obvious reason for it to be that high. Maybe they can check a UA and a CBC in the AM to rule out infection. How are his lung sounds? Is it possible he's developed pneumonia?
  9. by   blondy2061h
    Why is a hospice patient getting bg checks or insulin?
  10. by   exnavygirl-RN
    That is what I was thinking. Any stress to the body can cause the glucose levels to elevate. Endorphins can raise your blood glucose. He may, also, have some damage to his pancreas.


    Quote from leslie :-D
    stress, i.e., stroke or mi, can result in "stress-induced hyperglycemia" in diabetics and nondiabetics.
    not only that, but either/both are associated with high mortality.
    it's common and it happens quite often.

    leslie
  11. by   Midwest4me
    Quote from blondy2061h
    why is a hospice patient getting bg checks or insulin?
    of course a hospice pt's cbg's can, and should, be taken and insulin given. hospice is comfort care. why would you think otherwise?
  12. by   crb613
    Quote from blondy2061h
    Why is a hospice patient getting bg checks or insulin?
    Don't mean to be a smart alec but why wouldn't he/she? Just because they are a Hopsice pt does not mean do not treat or make comfortable. I think it would be absurd & cruel not to do these things!
  13. by   leslie :-D
    Quote from blondy2061h
    Why is a hospice patient getting bg checks or insulin?
    hospice pts ideally should be taking their reg meds until they are actively dying.

    leslie
  14. by   blondy2061h
    I guess most of our patients are actively dying when they go to hospice. I've never seen anyone go to hospice on anything except antiemetics, anxiolytics, and pain medication.

    I've never heard of anyone on hospice getting active treatment for any disease, and it kinda goes against hospice, I thought?

    Once our patients are comfort measures we no longer do any sort of labs.

close